Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 30, 2021

NWS Salt Lake City, UT issued this special weather statement at Jul 30, 2021, 7:31 PM MDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 7:31 PM MDT (01:31 UTC)
Expired
Jul 30, 2021, 8:15 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT

The radar

The Cedar City radar (KICX), 30 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS85 KSLC 310131
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
731 PM MDT Fri Jul 30 2021
 
UTZ125-128-310215-
South Central Utah UT-Southern Mountains UT-
731 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
NORTHWESTERN KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 815 PM MDT...

At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles northeast of Zion National Park...moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Orderville, Glendale, Long Valley Junction and Mt Carmel. 

This includes US Route 89 between mile markers 82 and 88, and between
mile markers 90 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 11265 3724 11287 3759 11279 3754 11247
TIME...MOT...LOC 0130Z 194DEG 23KT 3736 11273 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 30, 4:03 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 30, 4:03 PM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MDT Fri Jul 30 2021

.SYNOPSIS...A monsoonal moisture surge will remain across Utah
and southwest Wyoming through the weekend. This will result in an
extended period of thunderstorm chances with a heavy rain threat,
along with temperatures trending slightly below normal.

&&

.SHORT TERM (Through 12z Monday)...Two primary features to note in
satellite this afternoon with one being a well defined MCV which
has maintained solid structure across the north, and a secondary
MCV which is slowly dissolving across west-central Utah. Both are
very slowly rotating across the western periphery of an elongated
ridge which remains downstream to our east across the
western/southern plains region. Regarding the former, this
feature has significantly suppressed much of northern Utah and
southwest Wyoming through the day yielding abundant clouds and
cooler temperatures, while its lift has focused convective
development just north of the border across southeastern Idaho.
Have seen just enough erosion of inhibition across the northern
portions of the Wasatch Plateau and western Uintas in wake of this
feature for thunderstorm development, but in large the
environment remains a bit suppressed even there.

The aforementioned decaying MCV across west-central Utah is
pivoting NW and into Nevada providing a spark to their convection
just over the border as well. South of this MCV however a deeply
moist southeasterly flow has aided initiation of storms over the
southern mountains with a few of the cells propagating NW and
over neighboring valley locales across the southwest...some
localized training noted. This will remain the trend through this
evening, and each developed cell will maintain a locally heavy
threat and the potential for flash flooding focused from
Washington County north through Beaver County. A Flash Flood Watch
remains in effect across the southwest through midnight tonight.

Moving forward to Saturday the overall environment won't be
changing to much regarding available moisture and thermodynamic
potential, but flow does look to trend more subtly to the south.
Not seeing much in the way of discernible features to key in on
locally, and CAMs maintain yet another round of terrain initiated
convection midday/early afternoon with cells tracking north and
over adjacent valleys. Sunday remains a day to watch for more
numerous and potentially significant shower and thunderstorm
potential as a short wave within cyclonic flow to our west pivots
north across central/northern Nevada. Global guidance continues to
indicate a net veering of H7 winds into at least western portions
of the area providing more convergence and net pooling of the
deep moisture in place. Additionally, subtle forcing from this
wave coupled with a near 50kt jet with favorable orientation will
only aid updraft development within a thermodynamically favorable
environment. Depending on the shear, which at this time looks more
robust, the potential for more organized convection exists. This
is a quite common set-up as we transition out of prolonged
monsoonal surges into a drying trend period (which will occur
early next week), and typically can be one of the more notable
days of the monsoonal push.

.LONG TERM (After 12z Monday)...One last round of monsoonal showers
and thunderstorms on Monday, before the H5 pattern begins to shift
and shutoff the monsoonal moisture and usher in a dry/drying trend
across Utah. Some high terrain, diurnal convection may still be
possible as residual moisture will remain in place, but outside of
those areas, much of Utah will see quieter weather with warming
temperatures.

(Last monsoon surge): While the elongated high pressure center is
not in the most ideal location when analyzing monsoon conditions,
monsoonal moisture is progged to surge across Utah Monday and
coincide with a weak upper level shortwave transversing through the
ridge axis across northern Utah. With ample amounts of moisture
available and PWAT values in the 1-1.25" range across the northern
Utah valleys and in the 0.50-0.75" range across southwest Wyoming
and Uinta's, scattered to widespread showers and thunderstorms are
expected to develop across these areas where high end PoP chances
will continue to be advertised. Flash flooding, primarily across
burn scars and dry washes will be the greatest threat, as most
storms will be very efficient rain produces.

While the Monday PoP chances are lower across central Utah and
furthermore across southern Utah, thunderstorms that do develop will
again pose a flash flood threat, primarily to areas that have been
impacted by recent flash flooding events.

As the area of high pressure continues to slowly move west, the
monsoonal moisture will begin to tapper off with the switch to a
more westerly flow occurring Monday evening. This trend will
continue into Tuesday with PoP chances decreasing from the southwest
to northeast through Monday evening.

(Drying Out): Tuesday will be the beginning of a drying out period
for Utah. The area of high pressure will settle somewhere across
southern Nevada, sandwiched between and large trough over the
central CONUS and a deepening trough axis across the eastern
Pacific. A dry, northwest to northerly flow aloft will begin to dry
out the mid to upper levels while the lower levels retain some
amounts of moisture. PWAT values decrease statewide on Tuesday, but
coming down from anomalous highs, sufficient amounts of moisture
should still be in place to allow so some diurnal convection to
develop across the higher terrain and in typical convergence zone
areas come Tuesday afternoon and possibly again on Wednesday.

The ridge begins to breakdown and elongate itself horizontally from
the northeast to the southwest as an opening long wave trough begins
to move into the Intermountain West. This shift in the ridge axis
will transition the flow aloft to more of a zonal flow, and this
will expedite the drying process. A strong jet streak is noted in
both the GFS and EC rounding the base of this trough axis and
underneath this jet, large subsidence is taking place as noted by RH
values at both the 700mb and 850mb levels dropping below 20% and 10%
respectively. This dry air column aided by the strong zonal blow
will move into western Utah on Thursday and eventually across all of
Utah by Friday, although some isolated thunderstorms will still be
possible across the higher terrain. With drier air in place,
temperatures will begin to climb back to seasonal normals by the end
of the week.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF period.
Showers and thunderstorms will likely develop over the terrain to
the east and southwest of the terminal this afternoon, but
confidence is low of these impacting the terminal and TEMPO groups
may be added if confidence increases. There is a 30% chance for
gusty and erratic winds to impact the terminal from nearby
thunderstorm outflows otherwise, light, southerly flow will
persist, becoming variable at times.

Rest of Utah and southwest Wyoming...Widespread VFR conditions will
prevail across the airspace under a layer of mid and high level
cloud cover. Showers and thunderstorms will re-develop by 21z across
southwest Utah with more development possible across northern Utah
around 00z. Erratic outflow winds are the primary aviation concern,
followed by the potential for brief locally heavy rain should a
storm impact a terminal directly. Due to the heavy rain, storms will
be capable of MVFR/IFR visibilities and may obscure terrain.

&&

.FIRE WEATHER...Extent of showers and thunderstorms this afternoon
has trended down a bit versus previous days, but still noting
development of scattered plus coverage over the terrain this
afternoon. The deep monsoonal moisture in place will retain a high
likelihood of wetting rains with any storm passage moving forward
through this evening. Saturday will be similar with another round
of storms developing over the terrain and neighboring valley
areas during the afternoon and evening hours. Come Sunday a net
uptick of both coverage of storms and significance is expected as
a weakening trough approaches the area from the west, then lifts
through Nevada. This feature will aid to both pool the moisture
further and provide enough broad lift for widespread storms and a
greater likelihood in the valleys. In wake of this wave a net
drying trend will begin taking hold across the western areas on
Monday, then all areas beginning Tuesday. Min RH will be trending
from >30% this weekend, back into the the teens in the valleys by
Wednesday as this drying trend takes hold.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ122>125-128.

WY...None.
&&

Merrill/Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 30, 6:28 AM MDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
628 AM MDT Fri Jul 30 2021

UTZ101>131-WYZ021-311230-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
628 AM MDT Fri Jul 30 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
wester Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The moist airmass will remain in place through the weekend. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 30, 2:18 PM MDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
218 PM MDT Fri Jul 30 2021

UTZ117>119-302100-
Sanpete Valley UT-Sevier Valley UT-Central Mountains UT-
218 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANPETE AND
NORTHEASTERN SEVIER COUNTIES UNTIL 300 PM MDT...

At 216 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles east of Salina, or 22 miles northeast of
Richfield...moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible. Winds of this speed can
kick up blowing dust and reduce visibility for drivers.

Locations impacted include...
Salina, Aurora, Redmond, Mayfield and Axtell.

This includes the following highways...
 Interstate 70 between mile markers 50 and 79.
 US Route 50 between mile markers 157 and 158.
 US Route 89 between mile markers 226 and 235, and between mile
markers 245 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3872 11159 3887 11196 3918 11175 3902 11138
TIME...MOT...LOC 2016Z 205DEG 14KT 3891 11171

ND
Special weather statement, Jul 30, 7:17 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
717 PM MDT Fri Jul 30 2021

UTZ122-310200-
Southwest Utah UT-
717 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER AND
NORTHWESTERN IRON COUNTIES UNTIL 800 PM MDT...

At 716 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles east of Ranch Campground, or 22 miles
east of Ursine...moving nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Woods Reservoir and Indian Peak Management Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 11374 3806 11389 3841 11393 3835 11355
TIME...MOT...LOC 0116Z 355DEG 31KT 3802 11380

AD
Special weather statement, Jul 30, 7:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
731 PM MDT Fri Jul 30 2021

UTZ125-128-310215-
South Central Utah UT-Southern Mountains UT-
731 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
NORTHWESTERN KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 815 PM MDT...

At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles northeast of Zion National Park...moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Orderville, Glendale, Long Valley Junction and Mt Carmel.

This includes US Route 89 between mile markers 82 and 88, and between
mile markers 90 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 11265 3724 11287 3759 11279 3754 11247
TIME...MOT...LOC 0130Z 194DEG 23KT 3736 11273

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM MDTSpecial Weather StatementSLCBeaver43 min
Jul 31, 12:31 PM MDTSpecial Weather StatementSLCSummit44 min
Jul 31, 1:12 PM MDTSpecial Weather StatementSLCIron33 min
Jul 31, 1:23 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch3 hr
Jul 31, 1:30 PM MDTSevere Thunderstorm WarningSLCIron, Washington30 min
Jul 31, 1:39 PM MDTSpecial Weather StatementSLCMorgan36 min
Jul 31, 2:10 PM MDTSpecial Weather StatementSLCMorgan50 min
Jul 31, 2:38 PM MDTSpecial Weather StatementSLCMorgan37 min
Jul 31, 2:47 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit28 min
Jul 31, 2:52 PM MDTSpecial Weather StatementSLCRich23 min
Jul 31, 3:00 PM MDTAreal Flood AdvisorySLCIron107 min
Jul 31, 3:10 PM MDTSpecial Weather StatementSLCMorgan20 min
Jul 31, 3:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Jul 31, 3:35 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Jul 31, 3:41 PM MDTSpecial Weather StatementSLCCache19 min
Jul 31, 4:00 PM MDTSevere Thunderstorm WarningSLCIron30 min
Jul 31, 4:06 PM MDTSpecial Weather StatementSLCBeaver24 min
Jul 31, 4:10 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Jul 31, 4:19 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne3 hr
Jul 31, 4:39 PM MDTSpecial Weather StatementSLCRich66 min
Jul 31, 5:01 PM MDTSpecial Weather StatementSLC29 min
Jul 31, 5:11 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 31, 5:25 PM MDTSpecial Weather StatementSLCJuab35 min
Jul 31, 5:37 PM MDTSpecial Weather StatementSLCWashington38 min
Jul 31, 5:39 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.